Wednesday, January 14, 2009

Medicine - A Bitter Pill

One of my New Year's Resolutions was to try not to whine so much about my medical issues. I swore to "let go and let God" take care of things. Then, this week happened. After suffering with a cold that has been lingering since late November, I decided that my home remedies (saline rinses, humidifier, decongestants) were not working and that I'd better get to my PCP for the inevitable script for antibiotics. Now, first of all, I hate taking medicine. It almost always sends my stomach into a burning, churning frenzy that can take months to resolve. And then there's the warning labels. Being the "good" patient that I am, I ALWAYS read the warning labels and list of possible side effects when I receive a new script. So, Monday I gathered up the courage to go to the doctor. After a nice little chat with the nurse and my doc, I left with my script for the antibiotic "Augmenten". Now, my daughter takes Augmenten every time she gets a sinus infection, so I didn't think much of it. I went to my local drug store to get the script filled, came home, and as always, read the patient information that came with the meds. Well, right off the bat, I noticed that the info warned not to take the drug if you are allergic to Penicillin. RED FLAG! I am allergic to Penicillin and have been for as long as I can remember. So, I call my doc. Leave a message on the "phone nurse" line. No call back. So, I don't take the meds. Tuesday morning arrives. 9 AM. I call and leave another message on the "phone nurse" line. No call back. Finally, at 2 PM, I leave a third, not so friendly message on the "phone nurse" line. About a half hour later, I get the phone call. The annoyed-sounding "phone nurse" tells me that a new script has been called in to the pharmacy. I politely ask if this new med is related to penicillin in any way. Nurse says "no". In fact, annoyed nurse tells me that "they didn't know I was allergic to penicillin". Keep in mind that I have been seeing this doctor since I was in my teens. I am positive that there was a big, red, sticker on my chart, warning of my allergy. So, anyway, by this time my infected, sinus-head was pounding! Later that evening, my wonderful husband went to the pharmacy to return the first meds and pick up the "new" meds. Upon his return, I again read the patient information that came along with the script. This antibiotic, "Avelox", has MANY serious warnings about causing tendinitis, nerve damage, heart palpitations and other awful sounding problems. RED FLAG again! I already have nerve damage and heart palpitations...do I want more? So, what did I do? I shrugged it off and took the medication. I figured it would either kill me or cure me. Later, while helping my daughter with her shower, my ankles started to hurt. The pain slowly went from my ankles, up to my lower legs. Now, I often have nerve pain these days, it's just a byproduct of the neck surgery I had last year. This seemed a little different. So, today is Wednesday and I am still in pain and I am about to leave yet another message for the "phone nurse". Hopefully, I will get a call back at some point and maybe they can come up with a script I feel comfortable taking!

2 comments:

glutenfreeislife said...

UGH! Good for you for reading the label!! I have had the same exact thing happen!

Can you take Cipro or Levquin? They are both broad spectrum and do well with sinus infections. Not anywhere related to penicillin and the side effects warnings aren't as scary.

((HUGS)) Hope you feel better soon!

Kim

Lisa said...

Hey Kim,
Wow! I can't believe you've had this happen too. Crazy!

I have taken Levquin without problems, although it's in the same class of antibiotics as the Avelox.

I ended up taking the Avelox again last night and have achy legs again this morning. So, I think I'll just not take it tonight and see if it goes away. If so, then tomorrow, I'll be calling the doc!

Thanks for the note and the hugs! Needed them!!! :)

Lisa